Receiving radiotherapy is painless. However, women may experience some side effects during or after treatment.
Some side effects might develop months after treatment is over. Most side effects can be managed with medical care.
Common side effects during or after radiotherapy:
- the skin of the treated breast can become red and dry like sunburn; this can begin as early as the second week of treatment and usually improves a few weeks after treatment is over
- the skin can become darker – it may stay that way for a few months after treatment but usually fades with time
- women often feel more tired than usual during treatment and for a few weeks after treatment is over.
Side effects that might be experienced during or after radiotherapy:
- tenderness, aches or ‘twinges’ in the breast or chest – this may continue for up to a year or be longer lasting but usually settle with time
- the breast may become smaller or larger and may become firmer during or after treatment
- the skin of the breast may blister or peel towards the end of treatment – this usually settles a few weeks after treatment ends
- blood vessels may become visible in the treated area, making the skin look red or purple – this is a rare side effect of radiotherapy that can occur many months or years later
- some women who have radiotherapy to the armpit develop persistent swelling in the arm, hand or chest; this is called lymphoedema and can develop a few months or years after treatment
- radiotherapy to the armpit may cause hair loss in the treated area
- radiotherapy to the lower neck may cause a temporary sore throat (medical advice should be sought).
The following side effects of radiotherapy are very rare but can be quite serious and medical advice should be sought as soon as possible:
- a combination of dry cough, mild fever, shortness of breath and tiredness – these may be symptoms of a condition called pneumonitis in which the lung becomes inflamed; treatment is available and pneumonitis usually lasts for less than a month
- pain in the ribs – this may be due to rib fracture because the bones have become weakened by treatment.